Illinois, 2024

Damaging Winds in Illinois, July 30, 2024

July 30, 2024 · NWS PAH · 4 events in 4 counties and zones

A particularly explosive storm environment developed on the afternoon of the 30th. MLCAPE values rose to 3500-4000 J/kg, 0-3 km CAPE of 100-150 J/kg, effective bulk shear of 30-40 kts, and 0-3 km shear of 20-30 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A particularly explosive storm environment developed on the afternoon of the 30th. MLCAPE values rose to 3500-4000 J/kg, 0-3 km CAPE of 100-150 J/kg, effective bulk shear of 30-40 kts, and 0-3 km shear of 20-30 kts. Temperatures rose to the low 90s with dew points in the upper 70s to near 80, yielding heat index values near 110. For Southern Illinois, an MCS dove southeastward during the afternoon, producing sporadic thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 1:26 PM CST, 2 hours 27 minutes earlier. Its key messages:

  • Noteworthy damaging wind risk tonight from a complex of thunderstorms moving in from the northwest. Flash flood risk from those same thunderstorms.
  • Dangerously hot and humid conditions persist through Thursday.
Area forecast discussion, Jul 30, 1:26 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
226 PM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Noteworthy damaging wind risk tonight from a complex of
  thunderstorms moving in from the northwest. Flash flood
  risk from those same thunderstorms.

- Dangerously hot and humid conditions persist through Thursday.

&&

.DISCUSSION...
Issued at 226 PM CDT Tue Jul 30 2024

Initial cluster of severe storms is departing the CWA to the
east and will likely be able to drop the WW there shortly. The
next event is waiting in the wings. Surface temperatures in the
low 90s and dewpoints in the upper 70s to 80 have not only
resulted in heat index values over 110 degrees but yield MLCAPE
values between 3500-4000 J/kg, 0-3 km CAPE around 100-150 J/kg,
Effective/0-6km shear around 40kts, and 0-3km shear from the
northwest at 20-30 kts. Sfc-700mb Theta-e differences are around
35 K. Cu streaks are going up all across the area as we reach
convective temperature and stronger convection is blossoming in
northeast Missouri that wit would make sense will move
southeastward towards the area as it upscales this afternoon. A
strong thermal gradient is evident from about Muhlenberg County
northwest to the eastern St. Louis suburbs in the wake of round
1.

All in all it appears to be a potentially explosive wind
environment if storms can get going and get organized. The only
limiting factor may be if some of the cu bubbling between
Paducah and St. Louis gets going too widespread to allow a
system to fully upscale into an organized MCS. Otherwise its
about a good a setup as you could draw up for a damaging MCS
event with straight line winds the main threat with higher end
gust potential. Tornado potential is non-zero but shear vectors
are not exceptionally favorable. We are also concerned about the
2.0 to 2.1 inch precipitable water with the potential for
convective coverage to be large. A fully mature MCS will be
moving quickly but if cells form ahead of it and are slow moving
very efficient rainfall rates will lead to a flash flood risk,
and perhaps a significant one, especially where heavy rains have
already fallen and a flash flood watch is up for parts of the
area.

CAMs have been out to lunch for most of this event but do
suggest backbuliding MCS potential in the overnight which will
need to be monitored.

Once we get through the night the upper level flow weakens as
ridging moves overhead. Surface winds shift southwesterly which
should advect the near 80 degree dewpoints to our southwest
right back into our laps, even if we get some convective
overturning tonight. This will lead to a about-as-hot-as-it-gets
day across the area and have expanded the excessive heat warning
a bit based on today's trends. Afternoon heat index values
114-118 are definitely possible tomorrow with fewer convective
clouds as the mid and upper levels dry out a bit. Thursday looks
similar and have extended the warning/advisory through Thursday.
Will likely require some later fine tuning but its close enough
to just call it good and say the situation won't palpably change
by then in terms of impacts.

Rain chances pick up again Thursday as an upper trough and
cooler than it was front moves through Thursday night which
should take us back to less dangerous levels of summertime heat.
We then get into a little bit deeper ridging aloft and look
mostly dry through the extended although the humidity will still
be present with max temps in the mid 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1230 PM CDT Tue Jul 30 2024

Convection will be primary flight hazard today. Thunderstorms
continue in vicinity of OWB for the next hour or so before
departing to the southeast. Expecting another round of more
organized thunderstorms to move in from the northwest late this
afternoon through this evening with gusts 40-50kts possible.
Improved conditions are forecast tonight with ground fog
possible in areas where heavy rain fell.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until midnight CDT tonight for ILZ075>078-082-083-
     086-087.
     Heat Advisory until 8 PM CDT Wednesday for ILZ075>078-083.
     Excessive Heat Warning until 8 PM CDT Thursday for ILZ080>082-
     084>094.
MO...Excessive Heat Warning until 8 PM CDT Thursday for MOZ076-086-
     087-100-107>112-114.
IN...Flood Watch until midnight CDT tonight for INZ081-085>088.
     Heat Advisory until 8 PM CDT /9 PM EDT/ Wednesday for INZ081-
     082-085>088.
KY...Flood Watch until midnight CDT tonight for KYZ014-018-019.
     Heat Advisory until 8 PM CDT Wednesday for KYZ012-013-016>022.
     Excessive Heat Warning until 8 PM CDT Thursday for KYZ001>011-
     014-015.

&&

DISCUSSION...JGG
AVIATION...KC
Hazardous weather outlook, Jul 30, 1:41 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
241 PM CDT Tue Jul 30 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
241 PM CDT Tue Jul 30 2024 /341 PM EDT Tue Jul 30 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is an enhanced potential for damaging winds from
thunderstorms late this afternoon and tonight, particularly along
and northeast of a line from Greenville, MO to New Madrid, MO. If
storms can fully organize widespread damaging winds will be
possible, and localized areas of enhanced winds of 70 to 80 mph
will be possible. Isolated brief tornadoes are also possible.
These storms will be producing heavy rain and flash flooding is
possible. If storms persist over the same area for a longer period
of time significant flash flooding is possible.

Heat index values will continue to be 105 to 115 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat and humidity will persist over the area through at
least Thursday before rain and thunderstorm chances pick up
Thursday night ahead of a modest cold front.

.SPOTTER INFORMATION STATEMENT...

Spotters should prepare for activation this evening and tonight.

JGG

In the hours before

Local storm report, Jul 30, 12:55 PM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
155 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Dmg     1 SW Greenville         37.20N 87.19W
07/30/2024                   Muhlenberg         KY   Public

            Tree tree limbs down in the Greenville area.

&&

SP
Local storm report, Jul 30, 12:59 PM CST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
159 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Tstm Wnd Dmg     Johnston City           37.82N 88.93W
07/30/2024                   Williamson         IL   Emergency Mngr

            Late report. Trees and power lines down.
            Portable car port lifted up and wrapped
            around a garage. One house had some soffit
            damage.

&&

SP
Local storm report, Jul 30, 1:03 PM CST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
203 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Dmg     Greenville              37.21N 87.18W
07/30/2024                   Muhlenberg         KY   Law Enforcement

            Tree down in Greenville.

&&

SP
Special weather statement, Jul 30, 2:57 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
357 PM CDT Tue Jul 30 2024

ILZ084-302145-
Jackson IL-
357 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JACKSON COUNTY THROUGH
445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm over
Murphysboro, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carbondale, Murphysboro, De Soto, Elkville, Hurst, Dowell, Vergennes,
and Gorham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southern Illinois...and southeastern Missouri.

&&

LAT...LON 3795 8915 3770 8915 3765 8948 3769 8952
      3770 8954 3780 8965 3795 8919
TIME...MOT...LOC 2056Z 252DEG 9KT 3779 8932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DWS
Special weather statement, Jul 30, 3:00 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
400 PM CDT Tue Jul 30 2024

ILZ087-091-KYZ014-302130-
Gallatin IL-Hardin IL-Union KY-
400 PM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HARDIN...SOUTH
CENTRAL GALLATIN AND SOUTHWESTERN UNION COUNTIES THROUGH 430 PM
CDT...

At 359 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southeast of Shawneetown, moving east at 10
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Old Shawneetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois.

&&

LAT...LON 3756 8825 3771 8823 3768 8801 3752 8803
TIME...MOT...LOC 2059Z 276DEG 10KT 3762 8813

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DWS
Special weather statement, Jul 30, 3:37 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
437 PM CDT Tue Jul 30 2024

ILZ075-080-081-302215-
Perry IL-Franklin IL-Jefferson IL-
437 PM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PERRY...SOUTHWESTERN
JEFFERSON AND WESTERN FRANKLIN COUNTIES THROUGH 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Du Quoin, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Benton, Du Quoin, Christopher, Rend Lake Area, Sesser, Valier, West
City, Tamaroa, Ina, North City, Buckner, and St. Johns.

This includes Interstate 57 in Illinois between Mile Markers 67 and
83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.

&&

LAT...LON 3798 8929 3814 8929 3817 8890 3792 8893
TIME...MOT...LOC 2136Z 268DEG 16KT 3805 8922

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DWS

The radar

The Paducah radar (KPAH), 116 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 30, 3:53 PM CST
Where
Franklin County, 0.69 mi S of Sesser
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.090, -89.050

The thunderstorm wind speed was estimated by a trained spotter as the storm tracked eastward across northern Franklin County.

Thunderstorm Wind, Saline

When
July 30, 4:06 PM CST to 4:12 PM CST
Where
Saline County, 0.27 mi NNW of Harrisburg to 1.1 mi WNW of Muddy
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.734, -88.552

The wind gust was measured as a thunderstorm line moved northeastward through Harrisburg. A tree was blown down onto IL-34 between Harrisburg and Raleigh.

Thunderstorm Wind, Hamilton

When
July 30, 4:24 PM CST
Where
Hamilton County, 0.92 mi ENE of Diamond City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.086, -88.535

Thunderstorm winds blew a tree down on power lines. Multiple trees were downed onto state roads and a utility pole was blown down.

Thunderstorm Wind, Wabash

When
July 30, 4:39 PM CST
Where
Wabash County, 0.57 mi E of Mt Carmel
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.420, -87.759

A tree fell through a garage heavily damaging a car on the northeast side of Mount Carmel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203545, 1203547, 1203550, 1203551.